Alert archive / Colorado / Freeze Warnings in 2007

Freeze Warning 1, NWS Pueblo, CO

May 23, 20075 counties in Colorado

NWS Pueblo, CO issued this freeze warning at May 23, 2007, 3:52 PM MDT for 5 counties in Colorado. It took effect at May 24, 2007, 12:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2007, 3:52 PM MDT (21:52 UTC)
In effect from
May 24, 2007, 12:00 AM MDT
Expired
May 24, 2007, 6:00 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPUB 232152
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT WED MAY 23 2007

...HARD FREEZE POSSIBLE TONIGHT ACROSS THE SAN LUIS VALLEY...

.COLD AIR ASSOCIATED WITH A PASSING UPPER LEVEL WEATHER SYSTEM
WILL BE IN PLACE ACROSS THE REGION TONIGHT...ALLOWING FOR
OVERNIGHT LOW TEMPERATURES TO FALL BELOW FREEZING ACROSS MOST OF
THE SAN LUIS VALLEY.

COZ069>071-240400-
/O.UPG.KPUB.FZ.A.0001.070524T0600Z-070524T1500Z/
/O.NEW.KPUB.FZ.W.0001.070524T0600Z-070524T1200Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
352 PM MDT WED MAY 23 2007

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT
THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

THIS WATCH IS FOR ALL OF THE SAN LUIS VALLEY.

CLEARING SKIES ALONG WITH A COLD AIRMASS IN PLACE ACROSS THE
REGION TONIGHT WILL ALLOW FOR OVERNIGHT LOW TEMPERATURES TO DROP
INTO THE MID TO UPPER 20S ACROSS MUCH OF THE SAN LUIS VALLEY.

A FREEZE WATCH IS ISSUED WHEN A PROLONGED PERIOD OF SUBFREEZING
TEMPERATURES MAY DEVELOP. NOW IS THE TIME TO PREPARE FOR THE
POTENTIAL OF SUBFREEZING TEMPERATURES IN THE SAN LUIS VALLEY
TONIGHT AND EARLY THURSDAY MORNING.*

A PROLONGED PERIOD OF SUBFREEZING TEMPERATURES IS EXPECTED.

TAKE PRECAUTIONS TO PROTECT CROPS OR VEGETATION. 

$$
3 follow-up statements
000 
WWUS75 KPUB 240020
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT WED MAY 23 2007

...HARD FREEZE WILL OCCUR TONIGHT ACROSS THE SAN LUIS VALLEY...

.CLEARING SKIES AND A COLD AIR MASS OVER THE AREA TONIGHT...WILL
ALLOW TEMPERATURES TO FALL BELOW FREEZING ACROSS MOST OF THE SAN
LUIS VALLEY.

COZ069>071-240630-
/O.CON.KPUB.FZ.W.0001.070524T0600Z-070524T1200Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
620 PM MDT WED MAY 23 2007

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
MDT THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
MDT THURSDAY. 

THIS WARNING IS FOR THE SAN LUIS VALLEY.

CLEARING SKIES AND A COLD AIRMASS OVER THE AREA TONIGHT...WILL
ALLOW TEMPERATURES TO DROP INTO THE MID AND UPPER 20S ACROSS MOST OF
THE SAN LUIS VALLEY.

A PROLONGED PERIOD OF SUBFREEZING TEMPERATURES IS EXPECTED.

TAKE PRECAUTIONS TO PROTECT CROPS OR VEGETATION.

$$
000 
WWUS75 KPUB 240500
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
1100 PM MDT WED MAY 23 2007

...HARD FREEZE WILL OCCUR TONIGHT ACROSS THE SAN LUIS VALLEY...

.CLEARING SKIES AND A COLD AIR MASS OVER THE AREA TONIGHT...WILL
ALLOW TEMPERATURES TO FALL BELOW FREEZING ACROSS MOST OF THE SAN
LUIS VALLEY.

COZ069>071-241200-
/O.CON.KPUB.FZ.W.0001.070524T0600Z-070524T1200Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
1100 PM MDT WED MAY 23 2007

...FREEZE WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY. 

THIS WARNING IS FOR THE SAN LUIS VALLEY.

CLEARING SKIES AND A COLD AIRMASS OVER THE AREA TONIGHT...WILL
ALLOW TEMPERATURES TO DROP INTO THE MID AND UPPER 20S ACROSS MOST
OF THE SAN LUIS VALLEY.

A PROLONGED PERIOD OF SUBFREEZING TEMPERATURES IS EXPECTED.

TAKE PRECAUTIONS TO PROTECT CROPS OR VEGETATION.  DRAIN EXPOSED
WATER PIPES AND IRRIGATION SYSTEMS.

$$
000 
WWUS75 KPUB 241146
NPWPUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
546 AM MDT THU MAY 24 2007

...FREEZING TEMPERATURES IN THE SAN LUIS VALLEY...

.TEMPERATURES WILL BOTTOM OUT BETWEEN 28 AND 34 DEGREES ACROSS THE
SAN LUIS VALLEY THIS MORNING. TEMPERATURES WILL INCREASE AFTER 8
AM.

COZ069>071-241300-
/O.EXP.KPUB.FZ.W.0001.000000T0000Z-070524T1200Z/
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING...CENTER...DEL NORTE...ALAMOSA...MONTE VISTA...
MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
546 AM MDT THU MAY 24 2007

...FREEZE WARNING WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING. 

TEMPERATURES WILL BOTTOM OUT BETWEEN 28 AND 34 DEGREES ACROSS THE
SAN LUIS VALLEY THIS MORNING. TEMPERATURES WILL INCREASE AFTER 8 AM

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at May 23, 3:09 PM MDT, 43 minutes earlier.

Area forecast discussion, May 23, 3:09 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT WED MAY 23 2007

.SHORT TERM...
(TONIGHT)

...SNOW IN THE MOUNTAINS...TORNADOES ON THE PLAINS...HEAVY RAIN AND
FREEZING TEMPERATURES TONIGHT...

CURRENTLY...VIGOROUS WEATHER SYSTEM OVER 4 CORNERS SPREADING
MODERATE TO HEAVY RAIN ACROSS LOWER ELEVATION WITH MODERATE TO HEAVY
SNOW IN THE HIGH TERRAIN. MEANWHILE SOUTHEAST CORNER SETTING UP FOR
A ROUND OF SEVERE THUNDERSTORMS.

.TONIGHT
UPPER LOW OVER 4 CORNERS WILL SWING EAST ACROSS THE CWFA TONIGHT.
BEST LIFT AND DEEP MOISTURE WILL MOVE OVER EASTERN MOUNTAINS TONIGHT
WITH UPPER TROF SWINGING TO OUR NORTHEAST AFTER 06Z. ONCE THE UPPER
TROF PASSES THEN PRECIP WILL TAPER OFF. EXPECT HEAVY SNOW POTENTIAL
AT LEAST IN VICINITY OF THUNDERSTORMS OVER THE MOUNTAINS EARLY THIS
EVENING WITH PRECIP ENDING FROM WEST TO EAST. HEAVY RAIN POTENTIAL
CONTINUES FOR THE ADJACENT EASTERN PLAINS WITH GOOD DYNAMICS IN
DEFORMATION ZONE WILL BE IN PLACE PROBABLY INTO 06Z TIME FRAME.
AFTER THAT EXPECT CONTINUED DECREASE IN CLOUDS FROM WEST TO EAST.
RATHER COLD SYSTEM AS WELL AND IF CLEARING WORKS ACROSS THE SAN LUIS
VALLEY THIS EVENING FIGURE TEMPS WILL TUMBLE BELOW FREEZING SOON
ENOUGH TO WARRANT FREEZE WARNING FOR THAT AREA.

SOILS REMAIN VERY MOIST SO ANY HEAVY DOWNPOURS COULD RESULT IN FLASH
FLOOD OVER THE PLAINS. HELD ON TO FLASH FLOOD WATCH AS MODEL QPF
SHOWS BROAD AREA OF GREATER THAN .50 IN 6 HOURS BUT KNOWING THAT
CONVECTIVE POTENTIAL COULD YIELD HIGHER AMOUNTS. PRECIPITABLE WATER
VALUES NOT TOO IMPRESSIVE THIS MORNING BUT THIS NUMBERS WILL CHANGE
TONIGHT.

COOLED TEMPERATURES FASTER OVER THE HIGHER TERRAIN AND ADJACENT
PLAINS SO EXPECT SNOW LEVELS TO LOWER TO 6500 FEET. EXPECT THE
MEASURABLE SNOW TO STAY ABOVE 7000 FEET WITH LESSER AMOUNTS BELOW
THAT. HELD ON TO SNOW ADVISORY FOR THE WESTERN MOUNTAINS EARLY AND
SPREAD IT TO EASTERN MOUNTAINS OVERNIGHT. LATE SEASON NATURE OF THIS
COLD SYSTEM AND KNOWING THAT THIS TIME OF YEAR OUTDOOR ACTIVITIES IN
THE MOUNTAINS ARE INCREASING FELT BEST TO PROVIDE THE HIGHLIGHT FOR
SNOW EVEN THOUGH VALUES ARE BELOW NORMAL SNOWFALL ADVISORY NUMBERS.

.LONG TERM...
(THURSDAY THROUGH WEDNESDAY)
...PROGRESSIVE PATTERN CONTINUES WITH A COUPLE OF TROUGH PASSAGES...

.THURSDAY...MODEL SOUNDINGS SHOW A CAP AROUND 500MB.  WITH THE COOL
AND RELATIVELY DRY AIRMASS...POPS ARE ZERO OR CLOSE TO ZERO OVER THE
PLAINS.  THERE MAY BE ENOUGH MOISTURE AND SURFACE HEATING OVER THE
MOUNTAINS AND HIGH VALLEYS TO A FEW THUNDERSTORMS LATE IN THE
AFTERNOON AND EVENING.  THURSDAY MORNING HAS THE POTENTIAL TO
ANOTHER CHILLY MORNING ON THE PLAINS AND SAN LUIS VALLEY...DEPENDING
ON THE AMOUNT OF CLEARING WEDNESDAY NIGHT. MAV FOR KALS HAS A LOW OF
34 AND MET FOR COS HAS 37.  FREEZE POTENTIAL FOR THURSDAY MORNING
WILL HAVE TO BE WATCHED.

.FRIDAY AND SATURDAY...NEXT TROUGH PASSES TO THE NORTH OF THE
REGION.  ON FRIDAY...CYCLOGENESIS OVER WYOMING AHEAD OF THE TROUGH
CREATES A LEE TROUGH OVER THE EASTERN PLAINS.  NAM HAS 50 DEWPOINTS
ADVECTING INTO THE PLAINS ON FRIDAY...WITH MODEL CAPES AROUND 500 TO
1000 J/KG.  WHILE THE DEWPOINT FORECASTS IN THE NAM CAN SOMETIMES BE
PROBLEMATIC...THIS MAGNITUDE OF MOISTENING AND INSTABILITY SEEM
REASONABLE.  POP GRIDS HAVE AROUND 20 POPS OVER THE MOUNTAINS AND
AROUND  30 POPS NEAR THE KANSAS BORDER.  ON SATURDAY AS THE SURFACE
HIGH MOVES TO THE NORTHEAST...THE PLAINS AND EASTERN MOUNTAINS WILL
EXPERIENCE UPSLOPE FLOW AND THE USUAL CHALLENGES OF THE AMOUNT OF
MOISTURE AND SHEAR FOR THE INTENSITY OF CONVECTION.  IN THE
MOUNTAINS...TYPICAL LATE SPRING WEATHER WITH SOME AFTERNOON AND
EVENING CONVECTION.

.SUNDAY THROUGH WEDNESDAY...PROGRESSIVE PATTERN CONTINUES WITH ONE
TROUGH PASSING TO OUR NORTH ON MONDAY AND ANOTHER TROUGH ON
WEDNESDAY.  AHEAD OF THE TROUGHS...A LEE TROUGH WILL DEVELOP
SOMEWHERE OVER NEAR THE EASTERN PLAINS...AND BEHIND THE TROUGHS
UPSLOPE FLOW WILL DEVELOP.  EXACT WEATHER DEPENDS ON SUBTLE FEATURES
WHICH ARE TOUGH TO FORECAST THIS FAR IN ADVANCE.  I DID NOT MAKE
MAJOR CHANGES TO THE GRIDS GIVEN THE UNCERTAINTY.  12Z MEX SUGGESTS
A VERY WARM DAY ON MONDAY...WHICH MAY BE POSSIBLE IF THE FRONT STAYS
TO THE NORTH OF THE REGION.  LATER SHIFTS CAN MAKE THIS CHANGE IF
THIS IS TRULY A TREND IN THE WEATHER PATTERN.  IN THE
MOUNTAINS...IF RIDGE DEVELOPS AS ADVERTISED IN GFS AND
ENSEMBLES...WEATHER MAY BE DRIER AND WARMER THAN IN THE GRIDS.
--PGW--

&&

.AVIATION...
PRECIPITATION WILL BE WIDESPREAD THROUGH THIS EVENING THAT WILL
RESULT IN LOWER CIGS AT THE 3 TAF SITES. VISIBILITIES WILL DIP TO
NEAR IFR IN RAIN SHOWERS. MAY ALSO BE SOME FOG AND LOW STRATUS ALONG
THE FRONT RANGE AFTER MIDNIGHT BUT QUICK MOVING SYSTEM WILL PROVIDE
SOMEWHAT DRIER CONDITIONS BY 12Z. OUT EAST OF COURSE THE THREAT OF
BIG THUNDERSTORMS WILL REQUIRE CLOSE ATTENTION THROUGH THE EVENING.
MUCH BETTER CONDITIONS FOR THURSDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ086>089-
093>099.

SNOW ADVISORY UNTIL 6 AM MDT THURSDAY FOR COZ072>076-078>082.

FREEZE WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT THURSDAY FOR
COZ069>071.

SNOW ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ060-066-068.

&&

21/06
Hazardous weather outlook, May 23, 6:48 AM MDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MDT WED MAY 23 2007

COZ058>089-093>099-241300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS...POTENTIALLY FLOODING RAINS...HEAVY SNOW...AND
FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO TODAY AND TONIGHT.

QUITE A FEW SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF A TORNADO
OR TWO...ALONG WITH FLOODING RAINS WILL BE POSSIBLE TODAY ACROSS THE
SOUTHEAST COLORADO PLAINS. THE MAIN THREAT OF SEVERE THUNDERSTORMS
AND FLOODING RAINS WILL GENERALLY BE SOUTH OF A LINE FROM THE TOWN
OF EADS...COLORADO IN KIOWA COUNTY...TO PUEBLO.

A STRONG UPPER LEVEL DISTURBANCE...LOCATED OVER UTAH EARLY WEDNESDAY
MORNING...WILL INTENSIFY AS IT MOVES EAST ACROSS SOUTHERN COLORADO
LATER TODAY. THIS WEATHER SYSTEM WILL CAUSE THUNDERSTORMS TO ERUPT OVER
THE SOUTHEAST COLORADO PLAINS BY MID AFTERNOON. THESE STORMS WILL
PROGRESS EAST DURING THE LATE AFTERNOON AND EVENING. DUE TO THE
RAPID INTENSIFICATION OF THE PARENT STORM SYSTEM...LOW LEVEL WIND SHEAR
WILL BE VERY FAVORABLE FOR THE DEVELOPMENT OF ONE OR TWO TORNADOES
ACROSS THE SOUTHEAST PLAINS. THE GREATEST THREAT FOR TORNADO
ACTIVITY WILL BE ACROSS EASTERN LAS ANIMAS...BACA...BENT AND PROWERS
COUNTIES. IN ADDITION TO THE TORNADO THREAT...STRONG WINDS OF 70 MPH
AND HAIL UP TO 2 INCHES IN DIAMETER WILL BE POSSIBLE.

ONE LIMITING FACTOR TO TORNADO DEVELOPMENT TODAY WILL BE MARGINAL
INSTABILITY. IF THE LOW LEVEL MOISTURE DOES NOT INCREASE
SIGNIFICANTLY...THEN THE THREAT OF TORNADOES WILL BE REDUCED. AT
THIS TIME IT APPEARS THAT JUST ENOUGH INSTABILITY WILL MAKE IT INTO
SOUTHEAST COLORADO TO ALLOW THE POTENTIAL FOR TORNADOES TO DEVELOP.

THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAIN OVER A SHORT PERIOD OF TIME THIS AFTERNOON AND EVENING.
WIDESPREAD 1/2 INCH TO ONE INCH RAINFALL AMOUNTS ARE EXPECTED. THERE
WILL BE AREAS OF HEAVIER RAIN WHERE 1 TO 3 INCHES WILL BE POSSIBLE.
THIS HEAVY RAIN WILL HAVE THE POTENTIAL TO PRODUCE FLASH FLOODING.
FOR THIS REASON...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS
AFTERNOON AND EVENING ACROSS MOST OF THE PLAINS.

THIS STORM HAS A WINTER PART TO IT TOO. LOCALLY HEAVY SNOW WILL FALL
ACROSS THE MOUNTAINS TODAY. THE HEAVIEST SNOW WILL FALL ACROSS THE
SOUTHWEST AND CENTRAL MOUNTAINS...WHERE 4 TO 8 INCHES WILL BE
POSSIBLE. THE HEAVIEST SNOW WILL FALL ABOVE 10000 FEET. 2 TO 6
INCHES WILL BE POSSIBLE ACROSS THE NORTHERN SANGRE DE CRISTO
MOUNTAINS AND PIKES PEAK. LESSER AMOUNTS WILL BE POSSIBLE ACROSS THE
SOUTHERN SANGRE DE CRISTO MOUNTAINS AND THE HIGHER ELEVATIONS OF THE
WET MOUNTAINS. MOUNTAIN PASSES WILL LIKELY BE
SNOWPACKED...ESPECIALLY THE PASSES IN THE SOUTHWEST AND CENTRAL
MOUNTAINS.

LATER THIS EVENING INTO TONIGHT...SOME SNOW MAY FALL OVER NORTHERN
EL PASO COUNTY. UP TO AN INCH OR SO OF SNOW WILL BE POSSIBLE.

LASTLY...THIS SYSTEM WILL SEND COLD AIR INTO THE SAN LUIS
VALLEY...AND TEMPERATURES TONIGHT ACROSS THE VALLEY ARE EXPECTED TO
GO WELL BELOW FREEZING. FOR THIS REASON...A FREEZE WATCH IS IN
EFFECT FOR THE SAN LUIS VALLEY TONIGHT.

PEOPLE ACROSS ALL OF COLORADO SHOULD BE ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS TODAY. PLEASE MONITOR THE WEATHER BY LISTENING TO
NOAA WEATHER RADIO...THE INTERNET...OR YOUR FAVORITE MEDIA STATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED EACH DAY ACROSS THE REGION. THE MAIN
THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO AROUND 40 MPH. SMALL HAIL TO AROUND 1/2 INCH IN DIAMETER
AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGEST
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS WHICH MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY ALL OF TODAY AND TONIGHT ACROSS THE ENTIRE REGION.

In the hours before

Local storm report, May 23, 2:58 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     SNOW             8 W WESTCLIFFE          38.13N 105.61W
05/23/2007  M1.0 INCH        CUSTER             CO   TRAINED SPOTTER

            STILL SNOWING HARD...200 FEET VISIBILITY

&&

DMETZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:33 PM MDTSevere Thunderstorm WarningPUBOtero42 min
May 22, 6:35 PM MDTSevere Thunderstorm WarningPUBBent55 min
May 22, 6:36 PM MDTSevere Thunderstorm WarningPUBKiowa54 min
May 23, 3:46 AM MDTSnow AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more20 hr
May 23, 3:52 AM MDTFlash Flood WatchPUBBaca, Bent, Crowley, Huerfano, Kiowa, Las Animas and 3 more18 hr
May 23, 4:15 AM MDTFreeze WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache12 hr
May 23, 4:25 PM MDTSevere Thunderstorm WarningPUBLas Animas20 min
May 23, 5:07 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers53 min
May 23, 5:32 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers58 min

Nearby

Freeze Warnings in Colorado, 2007Every freeze warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.